Heavy Snow, Waushara
- When
- January 5, 8:00 PM CST to January 6, 8:00 AM CST
- Where
- Waushara forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
A trough, associated with a low pressure system, brought heavy snow to central Wisconsin as the low moved along the Ohio Valley. Snowfall totals across Waushara county ranged from five to more than seven inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A trough, associated with a low pressure system, brought heavy snow to central Wisconsin as the low moved along the Ohio Valley. Snowfall totals across Waushara county ranged from five to more than seven inches. The highest total of 7.5 inches was reported near Wautoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 5, 7:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 715 PM CST WED JAN 5 2005 .UPDATE...COLDEST CLOUD TOPS WITH THE WARM CONVEYOR BELT NOW PEELING E OF THE AREA. THAT MAY ACTUALLY HELP GET SNOW GOING...BY SATURATING THE AIR E OF THE AREA. 00Z GRB RAOB SHOWED A DECR IN THE DRY LAYER FM 900-775 MB FROM EARLIER TDA. HOWEVER...00Z APX SOUNDING ACTUALLY DRIER THAN THE 12Z RAOB. DTW...HOWEVER...WAS SATURATED. 850 MB WINDS PROGGED TO TURN MORE ESE LATER IN THE EVENING...AND THAT WL HELP CUT DOWN ON THE DRY AIR FLOWING INTO THE AREA. STILL EXPECT SNOW TO GET GOING ACRS THE ADVISORY AREA DURING THE MIDDLE TO LATE EVENING HOURS. CLASSIC HVY SNOW BAND ASSOC WITH UPR DEFORMATION ZONE AND COMMA HEAD WAS WORKING NEWD ACRS IA. THAT STILL WAS ON TRACK TO AFFECT MAINLY SERN WI. HOWEVER...UPR SYSTEM SHOULD GET CLOSE ENOUGH TO GENERATE FAIRLY STG LIFT ACRS THE FCST AREA AFTER MIDNIGHT. FEELING IS THAT THE START TIME OF THE ADVISORY WL NEED TO BE BUMPED UP A BIT. IF SITN EVOLVES AS NOW EXPECTED...WL PROBABLY ISSUE A FCST UPDATE ARND 9 PM AND JUST START THE ADVISORY AT THAT TIME. THE EXCEPTION MAY BE DOOR COUNTY...WHERE IT WL TAKE LONGER FOR THE PCPN TO GET GOING. .PREV DISCUSSION...THE DISCUSSION FROM THE 400 PM FCST PACKAGE FOLLOWS. ----------------------------------------------------------------------- .SHORT TERM...TONIGHT THROUGH THURSDAY. FORECAST QUESTION IS SNOW AMOUNTS WITH SYSTEM LIFTING OUT OF THE PLAINS. AT THE SURFACE AT 19Z... DRY HIGH PRESSURE RIDGE EXTENDED EAST ACROSS NORTHERN MN INTO LAKE SUPERIOR. LOW PRESSURE AREA OVER SOUTHERN IL. BROAD AREA SNOW EXTENDS FROM CENTRAL IA/SOUTHERN MN INTO LOWER MI. UPPER TROF NOW MOVING THROUGH THE CENTRAL PLAINS. DEEP NORTHEAST FLOW OFF LAKE PRODUCING LIGHT SNOW/FLURRIES OVER EASTERN ZONES WITH LITTLE TO NO ACCUMULATION. CONCERNS OF FORECAST IS ENTRAINMENT OF DRY AIR INTO SYSTEM AND ITS EFFECTS ON SNOW TOTALS. MORNING SOUNDINGS FROM APX/GRB/MSP SHOWED VERY DRY LAYER BETWEEN 600 AND 900MB WITH SURFACE DEW POINTS STILL IN THE SINGLE DIGITS OVER MOST OF THE CWA. SOME MOISTENING OF LOWER LAYER IN THE EAST WITH WINDS OFF THE LAKE...THOUGH CEILINGS STILL ABOVE 12K IN THE WEST. SURFACE LOW WELL SOUTH AND EAST OF AREA...WITH ISENTROPIC FORCING VERY WEAK THIS EVENING. FOR PAST FEW DAYS THOUGH...MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING STRONG AREA OF DIVERGENCE OVER SOUTHEAST CWA ASSOCIATED WITH TROF AND JET SHIFTING NORTHEAST THROUGH THE SOUTHERN LAKES. THIS LIFT OVER AREA FROM MIDNIGHT THROUGH MID MORNING. BELIEVE WILL BE VERY SHARP CUTOFF WITH SNOWFALL ON NORTH EDGE. QUESTION IS HOW FAR NORTH THAT EDGE WILL BE. WILL LOWER SNOW TOTALS TO THE NORTH AND WEST...KEEPING ADVISORY AS IS WITH HIGHEST AMOUNTS EXTREME SOUTHEAST PORTION OF CWA WHERE SOME LAKE ENHANCEMENT LIKELY TO UP TOTALS. TEMPS TONIGHT EXPECTED TO BE SIMILAR TO LAST NIGHT WITH TEMPS NEAR ZERO FAR NORTH AND TEENS IN THE SOUTH. HIGH PRESSURE BUILDS IN LATER THU WITH DECREASING CLOUDS. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. FORECAST FOCUS ON TEMPERATURES AND PRECIPITATION CHANCES. GFS MODEL RUN CLOSE TO ENSEMBLE MEAN SO OVERALL PATTERN LOOKS GOOD THIS RUN. WILL BE USING MOSTLY GFS SINCE IT IS CLOSER TO THE ENSEMBLE MEMBERS. HIGH PRESSURE RIDGE WILL PROVIDE FOR A QUIET COLD NIGHT AS TEMPERATURES FALL INTO THE SINGLE DIGITS TO BELOW ZERO OVER NORTHERN WISCONSIN. A FRONTAL BOUNDARY MOVING THROUGH THE AREA FRIDAY AFTERNOON MAY SET SOME SNOW SHOWERS OFF. THE MODELS ARE NOT PRODUCING MUCH QPF BUT WITH A WEAK FRONT WILL NOT GO DRY BUT KEEP PRECIPITATION CHANCES SMALL. ANOTHER WEAK RIDGE WILL KEEP TEMPERATURES AROUND NORMAL WITH QUIET WEATHER FRIDAY NIGHT AND SATURDAY. SOME LOW LEVEL MOISTURE WILL SATURATE THE NEAR SURFACE AIR WITH THE POSSIBILITY FOR SOME FREEZING DRIZZLE OR FLURRIES. ALTHOUGH TEMPERATURES WILL BE WELL BELOW FREEZING THE THIN NATURE OF THE MOISTURE WILL MEAN THE ATMOSPHERE WILL BE WELL ABOVE -10 CELSIUS MEANING THE MOISTURE WILL PROBABLY NOT HAVE ICE CRYSTALS AND MAY FALL AS FREEZING DRIZZLE. COLDER AIR ADVECTING IN OR SATURATION IN A DEEPER LAYER WILL CHANGE THE PRECIPITATION TYPE SO WILL LEAVE THE POSSIBILITY FOR SNOW IN THE FORECAST. ANOTHER LOW PRESSURE SYSTEM WILL BRING THE CHANCE FOR LIGHT SNOW IN NORTHERN WISCONSIN SUNDAY NIGHT AND DURING THE DAY ON MONDAY OVER THE ENTIRE CWA. A SERIES OF LOW PRESSURE SYSTEMS WILL BRING THE CHANCE FOR MORE PRECIPITATION TUESDAY AND WEDNESDAY. THE MODELS ARE HAVING ISSUES DETERMING PRECIPITATION TYPE AS EACH RUN BRINGS IN LESS OR MORE COLD AIR. TEMPERATURES FOR TUESDAY AND WEDNESDAY COULD CHANGE IN SUBSEQUENT RUNS AS WE REMAIN IN THE ZONE OF COLD VERSUS WARMER AIR WITH THE PREVAILING AIRMASS DETERMINING THE PRECIPITATION TYPE. AT THIS TIME WILL COMPROMISE AND GENERALLY HAVE A MIX EXCEPT FOR NORTHERN WISCONSIN WHERE ENOUGH COLD AIR SHOULD MAKE IT IN FOR ALL SNOW WHILE EAST CENTRAL WISCONSIN COULD CHANGEOVER TO ALL RAIN DURING THE DAY ON WEDNESDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM MIDNIGHT TO NOON THURSDAY. WIZ022-035>040-045-048>050- && SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CST WED JAN 5 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 615 AM CST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS NEAR LAKE MICHIGAN MAY PRODUCE UP TO AN INCH OF SNOW TODAY. A STORM SYSTEM MOVING UP FROM THE SOUTHERN PLAINS WILL BRING HEAVIER SNOW TO MOST OF EAST CENTRAL AND CENTRAL WISCONSIN TONIGHT. A SNOW ADVISORY HAS BEEN POSTED FOR ACCUMULATIONS OF 2 TO 5 INCHES SOUTH OF A WASHINGTON ISLAND TO STEVENS POINT LINE. LESS SNOW IS EXPECTED FURTHER NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL END EARLY THURSDAY...WITH ANOTHER INCH POSSIBLE NEAR LAKE MICHIGAN. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED TODAY AND TONIGHT. RDM WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436462.